Texas, 2021

Damaging Winds in Texas, October 26, 2021

October 26, 2021 · NWS SJT · 2 events in 2 counties and zones

The combination of an upper level disturbance and weak instability caused scattered thunderstorms to develop. a few storms were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of an upper level disturbance and weak instability caused scattered thunderstorms to develop. a few storms were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 26, 5:01 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Oct 26, 5:01 PM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
601 PM CDT Tue Oct 26 2021

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 239 PM CDT Tue Oct 26 2021

...Severe Thunderstorms Possible Overnight...

The main concern overnight is the potential for strong to severe
thunderstorms across much of the region. A dryline is forecast to
sharpen just to the west of our forecast area, late this afternoon.
The cap is forecast to be strong enough to inhibit shower and
thunderstorm activity this afternoon. By early evening, a potent
upper level trough will approach the area, along with a Pacific cold
front. As this front overtakes the dryline by mid evening, and large
scale ascent (from the approaching trough) overspread the region,
showers and thunderstorms are forecast to quickly develop along the
front/dryline. The current forecast leans heavily on the HRRR which
initializes convection across our western county warning area (CWA)
border. A few of the other CAMs are a bit farther east with
initialization. A fairly unstable environment will reside across the
region, along with abundant surface moisture (especially for this
time of the year), with dewpoints mainly in the 60s. A few strong to
severe thunderstorms will be possible as the line of thunderstorms
moves across the region late this evening and into the early morning
hours Wednesday. Large hail and damaging winds are the main
concerns, although a tornado cannot be ruled out, especially across
the Big Country. Most of the activity should move east of the area
between 4 AM and 6 AM Wednesday. This activity is forecast to be
moving at a fairly fast pace, so flooding doesn't look to be a big
concern. Our current thinking is that most areas will see one
quarter to three quarters of an inch, with localized higher amounts,
especially in our eastern counties.

Much cooler temperatures are forecast on Wednesday behind the front,
with highs in the low to mid 70s. Windy conditions are forecast on
Wednesday, with winds increasing to 20 to 30 mph, with higher gusts.
Winds will likely be right around Wind Advisory Criteria, especially
across the northern half of the region, so have opted to go ahead
and issue a Wind Advisory for most of the area, except our southeast
counties, from 10 AM to 5 PM.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 239 PM CDT Tue Oct 26 2021

Expect windy conditions Thursday, due to a tight surface pressure
gradient and vertical mixing from aloft. The winds will be north
to northwest and 20 to 30 mph with gusts to 40 mph possible mainly
during the late morning and afternoon hours. Also, winds will be
gusty at times during the night time. The winds will let up this
weekend. Also, expect cooler weather with highs in the 70s to
lower 80s. Another cold front is due in next Tuesday, when even
colder temperatures behind it for the middle of next week. Also,
going with slight chance Pops for Tuesday. Otherwise, going with
a dry forecast through the long term.

&&

.AVIATION...
(00Z TAFS)
Issued at 555 PM CDT Tue Oct 26 2021

A line of strong to severe thunderstorms will affect all of the
TAF sites tonight. This will occur between roughly 2z to 9z
depending upon the terminal location. Expect gusty, erratic winds
and reduced visibility due to heavy rainfall with this line of
thunderstorms. Much of this activity should move off to the east
by roughly 10z. Then, expect winds to remain strong and gusty as
they shift to a more northwesterly direction on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 57  72  51  72 /  80   0   0   0
San Angelo 	 55  74  48  73 /  70   0   0   0
Junction 	 56  76  47  75 / 100   0   0   0
Brownwood 	 57  73  50  72 / 100   0   0   0
Sweetwater 	 56  73  51  72 /  40   0   0   0
Ozona      	 56  74  48  73 /  50   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 5 PM CDT Wednesday for Brown-
Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
McCulloch-Menard-Nolan-Runnels-Schleicher-Shackelford-Sterling-
Sutton-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...Daniels
LONG TERM....21
AVIATION...41
Hazardous weather outlook, Oct 26, 1:34 PM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service San Angelo TX
234 PM CDT Tue Oct 26 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
234 PM CDT Tue Oct 26 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A line of showers and thunderstorms will move across the area late
this evening into the early morning hours Wednesday. Some storms
may be severe, with large hail and damaging winds being the main
hazards. There is a also the potential for an isolated tornado,
mainly across the Big Country.

A Wind Advisory is in effect for most of West Central Texas from
late Wednesday morning into the afternoon hours, as northwest
winds increase to 25 to 30 mph, with higher gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 26, 9:12 PM CST, 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1012 PM CDT Tue Oct 26 2021

TXZ049-270400-
Fisher TX-
1012 PM CDT Tue Oct 26 2021

...A strong thunderstorm will impact portions of Fisher County
through 1100 PM CDT...

At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rotan, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamlin, Rotan, Roby, Sylvester, Hobbs, Mccaulley and Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Texas.

&&

LAT...LON 3296 10014 3272 10014 3259 10063 3296 10057
TIME...MOT...LOC 0308Z 239DEG 25KT 3281 10049

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

41
Special weather statement, Oct 26, 9:21 PM CST, 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1021 PM CDT Tue Oct 26 2021

TXZ064-065-072-270400-
Tom Green TX-Coke TX-Sterling TX-
1021 PM CDT Tue Oct 26 2021

...A strong thunderstorm will impact portions of western Coke,
Sterling and northwestern Tom Green Counties through 1100 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Sterling City, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling City, Silver, Broome and Us-87 Near The Coke-
Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Texas.

&&

LAT...LON 3192 10127 3209 10105 3208 10067 3169 10068
      3153 10114 3153 10126 3154 10126
TIME...MOT...LOC 0321Z 245DEG 35KT 3175 10122

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JW

The radar

The San Angelo radar (KSJT), 70 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sterling

When
October 26, 9:35 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.840, -100.990

The Sterling City 4 WSW Mesonet recorded a wind gust of 61 mph.

Thunderstorm Wind, Taylor

When
October 26, 10:57 PM CST
Where
Taylor County, 0.69 mi S of (Abi)abilene Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.410, -99.680

A wind gust of 60 mph was recorded at the Abilene Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990141, 990142.